Serenace=Haoperidol......an older generation antipsychotic
espazine plus..........another older generation antypsychotic
depsolforte............another old generation antypsychotic chlorpromazine
and sedative Diazepam (Benzodiazapine)
Alzolam.........alprazolam.....another benzodiazapine sedative
I am sorry to say what your respected druggist is doing is usually called a "shot gun therapy"....give all kinds of medicines (in this case 3 antipsychotics, that too older generation antypsychotics but in very low doses) and iron tonic and multi vitamin tablets............hoping that something amongst so many things will hit the bulls eye.
Let me assure you of something..........your mother problems have NOTHING TO DO WITH MENOPAUSE
she seems to be having a psychotic illness (going by your description of the symptoms and the response to the antypsychotics.) There are many reasons for psychotic illnesses......physical causes like parkinson's disease, dementia in people of your mother age, pure psychotic illnesses like schizophrenia
in people of any age, psychois in mood disorder
or bipolar disease etc etc etc
Though useful as they help with any psychosis, the problem with using the older antypsychotics is that they cause many "IRREVERSIBLE" movement problems, memory problems etc if used for long time and hence we normally prescribe newer antypsychotics which do not have these problems but yes , the newer ones are costlier.
The problem with 3 years or such long usage of sedatives like alprazolam and diazepam are that they also cause memory problems, particularly in the elderly people, the body gets used to them fairly quickly (within a month or two) so that she does not get benifit form them and continues to have the side effects from them if used for more than few months and finally get addicted to them...these are really ADDICTIVE drugs....to be used only very carefully and for short time only
my advice for your mother is as follows
1. Please consult a psychiatrist
I work in UK and hence it would be ethically wrong for me to treat your mother without seeing her and hence I will not treat her. But I can recommend psychiatrists who can take care of her till I come back to India for good-hopefully by June ending of 2011. If you tell me where you live, may be I can help. You say your mother speaks only telugu..so I am guessing you are telugus. Andhrpradeshlone unnattaite ekkada unna meeku psychiatrists refer cheyyagalanu. If you are out of andhrapradesh the only place I can knowingly try and refer some psychiatrists is in Bangalore as that is where my family is currently based.
The only other thing I can do is give a consultation online on this advice but in an advisary capacity (please see the live chat, consult a specialist etc services the forum provides)
2. Please do not treat her without first getting seen by a psychiatrist. There is one kind of dementia where it is almost fatal to treat such patients with antypsychotics (but going by the response your mother has had from the medicines, I would guess ). Also her ECG and some blood tests need to be monitored periodically as well as periodically check for any symptoms of side effects of medicines. ALL OF THESE CAN NOT BE DONE BY THE WELL WISHING DRUGGIST or for that matter on the net.
3. unfortunately, from the recurrent episodes of relapses your mother seems to have, I would think she would need a long time of treatment with "these allopathic medication"
4. I am really sorry but you are asking a wrong person to show an alternative for allopathic treatment as that is my livelihood :-)
jokes apart, the only evidence based treatment for psychosis as far as my knowledge goes is in allopathy. you may try others as well but please do not discontinue the treatment from a psychiatrist.
The irreversable damage to a patient is directly dependant on the duration of untreated psychosis (DUP) research has shown very clearly.
5. finally, these episodes do get worsened or come back again due to stresses in life and these need to be tackled as well......again needs a psychiatrist for this.
6. In UK it is illegal to treat a patient without them knowing that they are being given medicines but in India, I know practitioners do it if the situation worsens to that level, and the family is willing to take care of patient at home rather than hospitalising her etc etc.
I think this should be enough of an advice from an online source :-) and I would not be able to offer any more advice apart from referring psychiatrists, If I can, if you can tell me where the patient lives.
Good luck to your mom and a very happy new year to you and your family.